• Phoenix Rising needs funds to operate: please consider donating to support PR

Vitamin B6 Safe Dosage

arx

Senior Member
Messages
532
Likes
153
I just read that more than 100 mg of Pyridoxine (B6) per day could be dangerous. I also remember reading about some users facing issues with 40 mg per day - that seemed to have causing toxicity symptoms. Personally, B6 suits me better than P5P.

  1. In your experience, how much do you consider a safe dosage?

  2. Is the serum Vitamin B6 (Pyridoxine) worth getting done?
 

halcyon

Senior Member
Messages
2,383
Likes
5,627
For me more than 10mg a day caused anxiety and greatly affected my sleep. It's definitely one you don't want to go overboard with. Too much can cause permanent neuropathy.
 

sueami

Senior Member
Messages
270
Likes
229
Location
Front Range Colorado
I was nervous about taking B6 as well. My functional medicine physician just recommended that I start taking it and zinc for pyroluria. I told him I'd been taking about 8 mg of P5P a day and he suggested I start at 25 mg and work my way up to 75 mg (and 30-60 mg of zinc.) He said 100 mg a day was the max that should be taken.

Over the past week, I've worked up to about 34 mg without any noticeable negative effects.
 

PeterPositive

Senior Member
Messages
1,426
Likes
1,050
Me too have taken P5P up to 50mg. without any side effects.
I had to go slow though, as initially it would cause some anxiety, but at the time I was ultra-sensitive to almost anything except for water, maybe :rolleyes:

Cheers
 

Jarod

Senior Member
Messages
784
Likes
453
Location
planet earth
The smallest amount gives me trouble. It may take a few weeks or so before it becomes a problem initially because it has to build up in your system.

The side effects are pretty obvious for me. I start feeling really irritable and racey/spacey.

Best analogy I can think of is kind of like trying to drive a car through a busy parking lot with the accelerator accidentally stuck wide open under the floor mat. Not very conducive to relaxation.

There is a standard blood test that can be done for b6 levels, and it actually identified that my levels were out of range.
 

PeterPositive

Senior Member
Messages
1,426
Likes
1,050
The smallest amount gives me trouble. It may take a few weeks or so before it becomes a problem initially because it has to build up in your system.

The side effects are pretty obvious for me. I start feeling really irritable and racey/spacey.

Best analogy I can think of is kind of like trying to drive a car through a busy parking lot with the accelerator accidentally stuck wide open under the floor mat. Not very conducive to relaxation.

There is a standard blood test that can be done for b6 levels, and it actually identified that my levels were out of range.
I started doing better with B6 after restarting the methylation cycle a bit. Taken alone without the other Bs did not work vey well for me.
 

arx

Senior Member
Messages
532
Likes
153
I started taking 40 mg/day of Pyridoxine three days ago. Event though my energy levels have been better after taking it, I did notice some tingling/paresthesia in my hands and legs. I thought I might be taking too much and these must be symptoms of high B6. Any of you faced tingling/paresthesia/burning sensations in feet/hands after taking B6?
 
Last edited:

Jarod

Senior Member
Messages
784
Likes
453
Location
planet earth
@arx Not sure about the nerve stuff.

However, my energy was better at first.

I think worsening sleep is a clue to too much B6. Also, the "wired but tired" feeling gets much worse, if you ever get that.
 
Last edited:

Jarod

Senior Member
Messages
784
Likes
453
Location
planet earth
I think these are effects of magnesium depletion due to excess B6.

izzy
I take plenty of magnesium Glycinate. My favorite form of magnesium.

I take all my b vitamins seperately. I can say without a doubt the "wired but tired" feeling getting worse is the dead giveaway of too much B6.

I take zero B6 and zero P5P.

I've had my B6 levels tested in blood. No doubt what so-ever about overdosing on B6..
 

Gondwanaland

Senior Member
Messages
5,007
Likes
4,160
@Jarod I mention magnesium because I had the "wired but tired" symptom by taking B12 only. I only felt relief from that after starting magnesium. I don't get this symptom by taking my low dose B complex now.

izzy
 

cph13

Senior Member
Messages
196
Likes
102
Location
USA
I was taking Swanson HOMOSYSTEINE formula, I FORGOT that it has 50mg p-5-p. Than my 5-htp had 15 MG of p-5-p...my blood work came back twice 100++ way above normal limits. I had tingling in toes/feet and warmth at different times. Also anger, sleep issues back. Ignoring it, I kinda just uped the folate.

THERE IS NO FOOL LIKE AN OLD FOOL.....,

WARNING:
NOT ALL WATER SOLUBLE VITAMINS Won't HURT YOU! !!!!!!!

high b6/p5p is TOXIC and can do irreversible damage...so I've been told. My first day out in 2 weeks was sunday. I am feeling less angry, no funky feeling in my feet, my sleep has improved.

I AM NOT IN A CRASH AS I THOUGHT. I am ready to rethink this whole vitamin/mineral protocol though. I am just frightened. DARNED If U DO; DARNED IF U DONT.
MAY OUR HIGHER POWER GUIDE AND LEAD US.
 

Critterina

Senior Member
Messages
1,231
Likes
725
Location
Arizona, USA
Amen, Sister! (at least your pic looks female)

I would say good for you, if you found out you were doing something that could cause irreversible damage and you are now less angry! :angel: I might be more angry. :p

It looks like you are seeing signs of reversal. HOORAY!
 

arx

Senior Member
Messages
532
Likes
153
@cph13

Thanks for sharing your experience. I hope it goes well for you :)

Tingling and warmth were the signs I was getting too. I'll reduce my dosage. I also think I should get my serum levels of b6 tested soon.
 

Gondwanaland

Senior Member
Messages
5,007
Likes
4,160
@Jarod and @Gondwanaland

How much magnesium (elemental) do you guys take?
According to http://www.acu-cell.com/acn2.html :
I actually notice the above to be true, because I do need more Mg if I take more B1, B2, B3 and especially B6.

A couple of months ago my uric acid was high and then I "loaded up" with 600mg of magnesium per day for about 4-6 weeks and felt so much better (my urine pH went from 4.5 to 6.5). Food intolerances, cramps and anxiety are now gone and sleep has improved.

Now I am taking 200-400mg per day of magnesium, depending of how much of antagonists/synergists I take.

I used to take between 30 and 50mg of B6, but now I only take 10mg of P5P instead.

Hope this helps.

izzy
 
Messages
1
Likes
0
high b6/p5p is TOXIC and can do irreversible damage...so I've been told. My first day out in 2 weeks was sunday. I am feeling less angry, no funky feeling in my feet, my sleep has improved.
Hey. My B6 value was measured 3 months ago. It was over 400 nmol/l when the reference range is something like
20-120 nmol/l. My doc advised me to stop supplementing B6.

I had been taking Jarrow B Complex for 1.5 years, 1-2 pills per day. It has 25 mgs of Vitamin B6 (as pyridoxine HCl) and 10 mgs of Vitamin B6 as pyridoxal 5-phosphate, P5P.

As far as I know (this is not a fact) P5P is active form of B6 and should not cause neuropathy unlike pyridoxine HCl. Pyridoxal 5'-phosphate is the active coenzyme form and has the most importance in human metabolism.

http://www.medlink.com/medlinkcontent.asp

I still have some tingling sensations on my hands & feet. I may have to reconsider supplementing P5P as well if I don't find more concrete facts.

/M
 
Last edited: